Alert archive / California / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 75, NWS Las Vegas, NV

August 15, 2005San Bernardino County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 15, 2005, 2:59 PM PDT for San Bernardino County, California. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2005, 2:59 PM PDT (21:59 UTC)
Expired
Aug 15, 2005, 3:45 PM PDT
In force
46 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

What was reported inside it

TimeReportWhereRemark
Aug 15, 3:26 PM PDTHAIL 0.88Barstow, CA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 10.0 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2005-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2005-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1296 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 152201
SVRVEF
CAC071-152245-
/O.NEW.KVEF.SV.W.0075.050815T2159Z-050815T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
259 PM PDT MON AUG 15 2005

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA 
  THIS INCLUDES THE CITIES OF...BARSTOW...DAGGETT...

* UNTIL 345 PM PDT

* AT 252 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7
  MILES SOUTH OF BARSTOW...AND MOVING NORTHEAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  LENWOOD AND NEBO CENTER.

* IN ADDITION TO HAIL AND STRONG WINDS...HEAVY RAIN WILL ACCOMPANY
  THESE STORMS.

LAT...LON 3472 11734 3471 11684 3504 11685 3505 11733

$$

RUNK
1 follow-up statement
000 
WWUS55 KVEF 152225
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
324 PM PDT MON AUG 15 2005

CAC071-152245-
/O.CON.KVEF.SV.W.0075.000000T0000Z-050815T2245Z/
SAN BERNARDINO CA-
324 PM PDT MON AUG 15 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 345 PM PDT
   FOR WEST CENTRAL SAN BERNARDINO COUNTY...

AT 320 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED
TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR BARSTOW...MOVING NORTHEAST AT 10-15 MPH.

LAT...LON 3472 11734 3471 11684 3504 11685 3505 11733

$$

RUNK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 10:05 AM PDT, 4 hours 54 minutes earlier.

Area forecast discussion, Aug 15, 10:05 AM PDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1005 AM PDT MON AUG 15 2005

.SYNOPSIS...A LOW PRESSURE SYSTEM OFF THE SOUTHERN CALIFORNIA COAST
WILL BRING A SOUTH TO SOUTHEAST FLOW TO THE REGION THROUGH TODAY.
THIS WILL PULL MOISTURE FROM ARIZONA UP ACROSS SOUTHERN NEVADA INTO
EASTERN CALIFORNIA AND PRODUCE THUNDERSTORMS ACROSS MUCH OF THE
REGION. DRIER SOUTHWEST FLOW WILL DEVELOP TUESDAY AND WEDNESDAY TO
DECREASE THUNDERSTORM COVERAGE BY THE MIDDLE OF THE COMING WEEK.
&&

.UPDATE...THE INGREDIENTS STILL APPEAR TO BE IN PLACE FOR FAIRLY
WIDESPREAD CONVECTION DEVELOPING THIS AFTERNOON AND EVENING.
ANALYSIS OF THE 12Z UPPER AIR DATA SHOWED DIFFLUENT FLOW AT 250 MB
ACROSS SOUTHERN NEVADA AND 70 KNOTS JUST ABOVE 250 MB OVER SAN
DIEGO. MID LEVEL DEFORMATION APPEARS EXTEND ACROSS SOUTH CENTRAL
NEVADA AND EAST CENTRAL CALIFORNIA. A DEGREE OR TWO OF COOLING WAS
NOTED AT 500 MB BETWEEN LAS VEGAS AND YUMA. PLENTY OF LOW LEVEL
MOISTURE STILL...SUNSHINE ACROSS THE AREA SOUTHWEST OF LAS VEGAS AND
A 60-70 KNOT JET PUNCHING UP THROUGH SOUTHERN NEVADA SHOULD GET
CONVECTION GOING AROUND NOON AND SPREADING OUT THROUGH THE AFTERNOON
AND EVENING. MID LEVEL MEAN FLOW APPEARS TO SUPPORT STORMS MOVING TO
THE NORTH AT 10-15 MPH BUT A GOOD POSSIBILITY OF TRAINING CELLS WILL
PRODUCE A HIGH ENOUGH FLASH FLOOD THREAT TO WARRANT THE WATCH
CURRENTLY IN EFFECT UNTIL 10 PM. CURRENT FORECAST TRENDS LOOK GOOD
AND NO SIGNFICANT CHANGES NEEDED.
&&

.PREV DISCUSSION...258 AM PDT...LARGE CLOUD SHIELD REMAINS OVER THE
CWA THIS MORNING AFTER A RATHER ACTIVE DAY SUNDAY. ALL THE DYNAMICS
ARE EXPECTED TO REMAIN IN PLACE TODAY AND WILL GET MORE INFLUENCE
FROM THE LFQ OF A  60KT JET STREAK THAT IS FORECAST TO PUSH INTO THE
SOUTHERN CWA. THIS COMBINED WITH GOOD UPPER DIFLUENCE AND A VERY
JUICY ATMOSPHERE  SHOULD LEAD TO ANOTHER ROUND OF THUNDERSTORMS. PW
VALUES REMAIN RATHER HIGH WITH MOST AREAS WELL ABOVE THE ONE INCH
LINE. TIMING TO WHEN THUNDERSTORMS DEVELOP MAY DEPEND ON HOW MUCH
SUN WE RECEIVE IN THE MORNING. IN EITHER CASE...THERE SHOULD BE
ENOUGH UPPER SUPPORT FOR THUNDERSTORM DEVELOPMENT WITH OR WITHOUT
GOOD SURFACE SOLAR HEATING. WINDS THROUGH THE LOWER 700MB ARE
EXPECTED TO REMAIN FAIRLY LIGHT WITH A SOUTHERLY FLOW AROUND
5-10KTS. EVEN THROUGH THERE IS LIKELY BE BE FASTER MOVEMENT THAT
PREVIOUS DAYS...THESE STORMS WILL BE MORE ORGANIZED AND LIKELY TO
PRODUCE VERY HEAVY RAIN IN A SHORT AMOUNT OF TIME. HAVE ELECTED TO
ISSUE A FLASH FLOOD WATCH FOR THE ENTIRE CWA UNTIL 10 PM THIS
EVENING. ALTHOUGH THE MODELS SHOW A SOUTHWEST FLOW INTO THE AREA
TUESDAY AND WEDNESDAY...THERE SHOULD STILL BE ENOUGH MOISTURE AT THE
LOWER LEVELS TO KEEP AT LEAST A MENTION OF THUNDERSTORMS OVER MOST
OF THE CWA.
&&

.LONG TERM...NEWER MODEL RUNS CONTINUE TO SUGGEST MID AND UPPER
LEVEL DRYING...BUT SOME DIFFERENCE OF OPINION IN HOW WELL THE LOW
LEVEL MOISTURE WILL GET SCOURED OUT. THIS SMALL SHIFT IN THINKING
LED TO THE INTRODUCTION OF SLIGHT CHANCE AFTERNOON AND EVENING POPS
AREAWIDE FOR THURSDAY AND FRIDAY...AND OPTED TO LEAVE THESE IN. HAVE
BEEN HAVING SOME YOYO PROBLEMS ON THESE DAYS AS BOTH MODELS AND
FORECASTERS ARE HAVING A TOUGH TIME RESOLVING THE LOW LEVEL MOISTURE
QUESTION.
&&

.AVIATION...EXPECT FAIRLY WIDESPREAD THUNDERSTORM ACTIVITY IN ALL
CORRIDORS AND IN THE LAS VEGAS CONTROL AREA AND VALLEY AFTER 18Z.
NUMEROUS WIND SHIFTS AND GUSTS CAN BE EXPECTED DUE TO THUNDERSTORM
OUTFLOWS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...FLASH FLOOD WATCH UNTIL 10 PM PDT FOR NV ZONES 14-22.
.AZ...FLASH FLOOD WATCH UNTIL 10 PM MST FOR AZ ZONES 1-3 AND 36.
.CA...FLASH FLOOD WATCH UNTIL 10 PM PDT FOR CA ZONES 26-29.
&&

GORELOW/MORGAN
Hazardous weather outlook, Aug 15, 9:40 AM PDT, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
940 AM PDT MON AUG 15 2005

AZZ001>003-036-CAZ026>029-NVZ014>022-160700-
DEATH VALLEY NATIONAL PARK CA-ESMERALDA AND CENTRAL NYE COUNTY NV-
LAKE HAVASU AND FORT MOHAVE AZ-LAKE MEAD NATIONAL RECREATION AREA AZ-
LAKE MEAD NATIONAL RECREATION AREA NV-LAS VEGAS VALLEY NV-
LINCOLN COUNTY NV-NORTHEAST CLARK COUNTY NV-NORTHWEST DESERTS AZ-
NORTHWEST PLATEAU AZ-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES CA-
SAN BERNARDINO COUNTY DESERTS CA-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY CA-SHEEP RANGE NV-
SOUTHERN CLARK COUNTY NV-SPRING MOUNTAINS-RED ROCK CANYON NV-
WESTERN CLARK AND SOUTHERN NYE COUNTY NV-
940 AM PDT MON AUG 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA.

.DAY ONE...TODAY.

A LOW PRESSURE SYSTEM OFF THE SOUTHERN CALIFORNIA COAST WILL
CONTINUE TO PROVIDE A SOUTH TO SOUTHEAST FLOW TO THE REGION TODAY.
THIS SYSTEM WILL INFLUENCE MOIST AND UNSTABLE AIR ALREADY IN PLACE
AND ENHANCE FAIRLY WIDESPREAD THUNDERSTORM DEVELOPMENT WITH SOME
ORGANIZED STORMS POSSIBLY REDEVELOPING AND TRAINING OVER THE SAME
AREA. THIS WILL LEAD TO A HIGH THREAT OF FLASH FLOODING AND A FLASH
FLOOD WATCH IS IN EFFECT UNTIL 10 PM FOR THE ENTIRE REGION. STRONG
WINDS AND HAIL WILL ALSO BE A THREAT WITH THE MORE ORGANIZED
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORM COVERAGE WILL DECREASE TUESDAY AND WEDNESDAY AS A DRY
SOUTHWEST FLOW BEGINS SPREAD ACROSS SOUTHEAST CALIFORNIA INTO
SOUTHERN NEVADA. HOWEVER...THIS WILL SCENARIO WILL CONTINUE TO
SUPPORT ORGANIZED THUNDERSTORMS TUESDAY BEFORE SUFFICIENT LOW LEVEL
MOISTURE IS FOLLOWED PUSHED TO THE EAST AND FEWER THUNDERSTORMS
DEVELOP WEDNESDAY THE LATTER HALF OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

JGA

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 5:45 PM PDTFlash Flood WarningVEFSan Bernardino2 hr
Aug 14, 6:47 PM PDTSevere Thunderstorm WarningVEFSan Bernardino43 min
Aug 15, 3:44 PM PDTSevere Thunderstorm WarningVEFSan Bernardino46 min

Nearby

Severe Thunderstorm Warnings in California, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.